Lamé polynomials, hyperelliptic reductions and Lamé band structure

Research output: Contribution to journalArticlepeer-review

29 Scopus citations


The band structure of the Lamé equation, viewed as a one-dimensional Schrödinger equation with a periodic potential, is studied. At integer values of the degree parameter l, the dispersion relation is reduced to the l=1 dispersion relation, and a previously published l=2 dispersion relation is shown to be partly incorrect. The Hermite-Krichever Ansatz, which expresses Lamé equation solutions in terms of l=1 solutions, is the chief tool. It is based on a projection from a genus-l hyperelliptic curve, which parametrizes solutions, to an elliptic curve. A general formula for this covering is derived, and is used to reduce certain hyperelliptic integrals to elliptic ones. Degeneracies between band edges, which can occur if the Lamé equation parameters take complex values, are investigated. If the Lamé equation is viewed as a differential equation on an elliptic curve, a formula is conjectured for the number of points in elliptic moduli space (elliptic curve parameter space) at which degeneracies occur. Tables of spectral polynomials and Lamé polynomials, i.e. band-edge solutions, are given. A table in the earlier literature is corrected.

Original languageEnglish (US)
Pages (from-to)1115-1153
Number of pages39
JournalPhilosophical Transactions of the Royal Society A: Mathematical, Physical and Engineering Sciences
Issue number1867
StatePublished - Mar 28 2008


  • Band structure
  • Dispersion relation
  • Hermite-Krichever Ansatz
  • Hyperelliptic reduction
  • Lamé equation
  • Lamé polynomial

ASJC Scopus subject areas

  • General Mathematics
  • General Engineering
  • General Physics and Astronomy


Dive into the research topics of 'Lamé polynomials, hyperelliptic reductions and Lamé band structure'. Together they form a unique fingerprint.

Cite this